Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 60, NWS Caribou, ME

July 6, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 6, 2011, 7:57 PM EDT for Aroostook County, Maine. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 7:57 PM EDT (23:57 UTC)
Expired
Jul 6, 2011, 8:26 PM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 16 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:15 PM EDTTSTM WND DMGLittleton, MELARGE 200 YEAR OLD TREE WAS UPROOTED. OTHER SMALLER TREES ALSO TOPPLED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 12.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS51 KCAR 062357
SVRCAR
MEC003-070045-
/O.NEW.KCAR.SV.W.0060.110706T2357Z-110707T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
757 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF HOULTON...

* UNTIL 845 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF HOULTON
  TO HAYNESVILLE...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
  OF HOULTON TO 11 MILES NORTHWEST OF DANFORTH...AND MOVING EAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HODGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN MAINE.

&&

LAT...LON 4588 6779 4582 6775 4580 6779 4572 6778
      4572 6780 4568 6780 4566 6805 4637 6817
      4639 6777 4594 6777 4591 6774
TIME...MOT...LOC 2357Z 263DEG 29KT 4627 6809 4576 6801

$$

FOSTER
1 follow-up statement
135 
WWUS51 KCAR 070026
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
826 PM EDT WED JUL 6 2011

MEC003-070035-
/O.CAN.KCAR.SV.W.0060.000000T0000Z-110707T0045Z/
AROOSTOOK ME-
826 PM EDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN MAINE.

LAT...LON 4588 6779 4582 6775 4580 6779 4572 6778
      4572 6780 4568 6780 4566 6805 4637 6817
      4639 6777 4594 6777 4591 6774
TIME...MOT...LOC 0025Z 263DEG 29KT 4630 6777 4579 6769

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:57 PM EDT, 5 hours earlier.

Area forecast discussion, Jul 6, 2:57 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
257 PM EDT WED JUL 6 2011

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL LIFT NORTH OF THE STATE EARLY THIS
EVENING WHILE A COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL
FOLLOW THURSDAY INTO FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
A SHORTWAVE LIFTING NORTH OF THE AREA EARLY TONIGHT WILL BRING A
BAND OF SHOWERS AND THUNDERSTORMS TO THE REGION AS A COLD FRONT
PUSHES THROUGH. MOST OF THE THUNDERSTORMS ARE EXPECTED TO BE
ACROSS FAR NORTHERN AREAS. SOUNDINGS ARE ONLY MODERATELY UNSTABLE
WITH CAPES AROUND 600 J/KG FORECAST ON THE NAM AND AROUND 300
FORECAST ON THE GFS. WINDS ARE STRONG ALOFT SO ANY STORM
DOWNDRAFT COULD CONTAIN STRONG GUSTY WINDS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED UNTIL 9 PM FOR WESTERN MAINE INCLUDING
SOMERSET COUNTY. SOME STORMS IN FAR WESTERN AREAS MAY CONTAIN
STRONG DAMAGING WINDS AND LARGE HAIL EARLY THIS EVENING.
ELSEWHERE...THERE IS AN ISOLATED POSSIBILITY THAT THUNDERSTORMS
REACH SEVERE LEVELS.
THE COLD FRONT WILL QUICKLY MOVE EAST AND AWAY LATER TONIGHT. HIGH
PRESSURE WILL BEGIN TO BUILD IN ON THURSDAY. SLIGHTLY COOLER AIR
ALOFT ACROSS THE NORTH WILL RESULT IN SOME CUMULUS CLOUDS OVER
NORTHERN AREAS BRINGING PARTIAL SUNSHINE. LESS CLOUDS DOWNEAST
SHOULD ALLOW FOR A MOSTLY SUNNY SKY OVER SOUTHERN SPOTS.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL CROSS THE REGION THURSDAY NIGHT...THEN MOVE
EAST FRIDAY BRINGING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO THE
FORECAST AREA. A COLD FRONT WILL APPROACH WESTERN MAINE FRIDAY
NIGHT WHILE LOW PRESSURE DEVELOPS SOUTH OF THE REGION. THE COLD
FRONT WILL CROSS THE REGION SATURDAY THROUGH SATURDAY
EVENING...WHILE THE LOW TRACKS SOUTH OF THE GULF OF MAINE. MODELS
INDICATE THE MOST SIGNIFICANT RAINS REMAINING SOUTH OF THE REGION
SATURDAY...ALONG THE TRACK OF THE LOW. LESSER PRECIPITATION IS
INDICATED NORTHWARD ACROSS THE FORECAST AREA SATURDAY ALONG THE COLD
FRONT. UNCERTAINTY STILL EXISTS REGARDING THE EXTENT OF
SHOWERS/THUNDERSTORMS ALONG THE COLD FRONT SATURDAY. THE FRONT
WILL MOVE EAST OF THE REGION EARLY SATURDAY NIGHT...WITH ANY
LINGERING SHOWERS ENDING DURING THE EVENING. HIGH PRESSURE WILL
THEN BUILD EAST LATER SATURDAY NIGHT WITH DECREASING CLOUD COVER.
TEMPERATURES WILL BE AT NEAR NORMAL LEVELS FRIDAY/SATURDAY.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FAIRLY STRAIGHTFORWARD PATTERN LOOKS TO BE TAKING SHAPE FOR THE
LONG RANGE. HIGH PRESSURE WILL BRING SUNSHINE FOR SUNDAY ALONG
WITH SEASONALLY WARM TEMPERATURES. AS A SOUTHERLY FLOW INCREASES
AHEAD OF THE NEXT COLD FRONT, TEMPERATURES WILL BE WARMER WITH AN
INCREASE IN HUMIDITY FOR MONDAY. HOWEVER AS THE COLD FRONT
APPROACHES DURING THE AFTERNOON THIS WILL KICK OFF THE CHANCE FOR
SHOWERS AND THUNDERSTORMS, ESPECIALLY OVER WESTERN AREAS. THE CHANCE
FOR SHOWERS AND STORMS WILL CONTINUE MONDAY NIGHT INTO EARLY
TUESDAY AS THE COLD FRONT CROSSES THE REGION FROM NORTHWEST TO SOUTHEAST.
FAIR WEATHER AND SEASONAL TEMPERATURES WILL FOLLOW FOR THE MIDDLE
OF NEXT WEEK.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: THUNDERSTORMS MAY BRIEFLY LOWER CONDITIONS TO IFR EARLY
THIS EVENING...ESPECIALLY ACROSS THE NORTH. ANY STORMS COULD
CONTAIN STRONG DOWNDRAFTS AND GUSTY WINDS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TONIGHT AND THURSDAY.

SHORT TERM: VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH
EARLY FRIDAY NIGHT. CONDITIONS SHOULD LOWER TO MVFR/IFR LEVELS
LATER FRIDAY NIGHT...WITH SIMILAR CONDITIONS THEN PERSISTING
INTO SATURDAY EVENING. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR
LEVELS SATURDAY NIGHT WITH THESE CONDITIONS CONTINUING THROUGH
SUNDAY. MVFR/IFR CONDITIONS WILL BE POSSIBLE AGAIN BY LATE MONDAY AS
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS APPROACHES ASSOCIATED WITH A
COLD FRONT.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA TONIGHT AND
THURSDAY. SOME FOG MAY RETURN THIS EVENING AS HUMID AIR MOVES OVER
THE WATERS...ESPECIALLY UP TOWARD EASTPORT.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THURSDAY NIGHT THROUGH SATURDAY NIGHT.
VISIBILITIES COULD BE REDUCED IN PATCHY FOG AND SHOWERS FRIDAY
NIGHT THROUGH EARLY SATURDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...FITZSIMMONS
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Jul 6, 5:40 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EDT WED JUL 6 2011

MEZ001-002-006-016-017-032-072145-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
THE STATE OF MAINE IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT MOVES
SOUTH ACROSS THE REGION. THERE IS THE POTENTIAL FOR ISOLATED
STORMS TO REACH SEVERE LEVELS...WITH THE MAIN THREATS BEING STRONG
WINDS AND HAIL. VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE
ALSO POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED RAINFALL A
DAY OR TWO AGO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-072145-
NORTHERN SOMERSET-
540 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ004-005-010-011-015-031-072145-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
540 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-072145-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-072145-
COASTAL HANCOCK-COASTAL WASHINGTON-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

In the hours before

Special weather statement, Jul 6, 4:54 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
454 PM EDT WED JUL 6 2011

MEZ002-006-062200-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
454 PM EDT WED JUL 6 2011

DOPPLER WEATHER RADAR INDICATES A LINE OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH AROOSTOOK
COUNTY. THESE STORMS MAY PRODUCE GUSTY WINDS UP TO 45 MPH. PREPARE
FOR THE LIKELIHOOD OF SOME WIND DAMAGE WITH LARGE BRANCHES AND
POSSIBLY A FEW SMALLER TREES BLOWN DOWN.
Local storm report, Jul 6, 6:49 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
649 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DEXTER                  45.02N 69.29W
07/06/2011                   PENOBSCOT          ME   TRAINED SPOTTER

            TRAINED SPOTTER ESIMATES WIND SPEED AT 50 MPH. REPORTS
            NUMEROUS BRANCHES 4 INCHES IN DIAMETER BROKEN. ALSO
            REPORTS VERY HEAVY RAIN.

&&

TONYM
Local storm report, Jul 6, 7:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
748 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     GARLAND                 45.04N 69.16W
07/06/2011                   PENOBSCOT          ME   TRAINED SPOTTER

            TREES DOWN IN GARLAND

&&

LEEF

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:49 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset56 min
Jul 6, 6:32 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis58 min
Jul 6, 6:42 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis63 min
Jul 6, 7:06 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis54 min
Jul 6, 7:12 PM EDTSevere Thunderstorm WarningCARAroostook, Hancock, Penobscot, Washington63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.